Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 231, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2020, 4:01 PM CDT for Forrest County, Mississippi. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 4:01 PM CDT (21:01 UTC)
- Expired
- May 24, 2020, 4:24 PM CDT
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Forrest County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:05 PM CDT | TSTM WND DMG | 2 Nne Hattiesburg, MS | TREE DOWNED ON 9TH ST. |
| May 24, 4:06 PM CDT | TSTM WND DMG | 1 Nw Hattiesburg, MS | TREE DOWNED ON 20TH AVE. |
| May 24, 4:16 PM CDT | TSTM WND DMG | 2 Wnw Hattiesburg, MS | A TREE ON A HOUSE ON NORTH 31ST AVE. REPORTED BY EMA. |
| May 24, 4:18 PM CDT | TSTM WND DMG | 2 Ssw Eatonville, MS | TREE DOWN IN THE 600 BLOCK OF RIVER ROAD IN HATTIESBURG. REPORTED BY EMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WUUS54 KJAN 242101
SVRJAN
MSC035-242145-
/O.NEW.KJAN.SV.W.0231.200524T2101Z-200524T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
401 PM CDT Sun May 24 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Forrest County in southeastern Mississippi...
* Until 445 PM CDT.
* At 401 PM CDT, a severe thunderstorm was located over Sunrise, or
near Hattiesburg, moving northwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Petal and Macedonia around 415 PM CDT.
Rawls Springs around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3134 8935 3135 8938 3143 8942 3143 8915
3136 8915 3129 8935
TIME...MOT...LOC 2101Z 156DEG 13KT 3130 8926
HAIL...<.75IN
WIND...60MPH
$$
TW1 follow-up statement
076
WWUS54 KJAN 242124
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
424 PM CDT Sun May 24 2020
MSC035-242134-
/O.CAN.KJAN.SV.W.0231.000000T0000Z-200524T2145Z/
Forrest MS-
424 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORREST COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3134 8935 3135 8938 3143 8942 3143 8915
3136 8915 3129 8935
TIME...MOT...LOC 2123Z 156DEG 13KT 3138 8930
$$
TWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:03 PM CDT, 58 minutes earlier.
Area forecast discussion, May 24, 3:03 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Jackson MS 303 PM CDT Sun May 24 2020 .DISCUSSION... Tonight and tomorrow... A much quieter day has unfolded across the region in terms of convective activity. It seems as though some drier air as well as a lack of forcing(such as the outflow from yesterday) has keep convection mostly at bay. Showers are just now beginning to develop across portions of the area but overall coverage is far less than what was the case yesterday. Much more coverage is occurring farther west into Louisiana and East Texas. Expect this coverage to be minimal and parameters are not quite as supportive for strong to severe storms as well. Any storms that develop should diminish with the loss of daytime heating. Hi-res guidance indicates that as convection occurs to the west in Texas later this evening, it will progress east through the evening but should mostly diminish before it enters our forecast area. Another mostly quiet night is in store across the region but muggy yet again. Overnight lows will be in the 60s and 70s. More showers and storms are expected across the area for Memorial Day. A shortwave trough will linger just to our west and convection may develop during the day from any outflow that moves into our forecast area. It will be warm again with highs in the upper 80s and lower 90s. /28/ Tuesday through next Sunday: A humid and rainy pattern will continue through most of the week. Downstream of a broad mid/upper trough from which a mid/upper low will cutoff by midweek, a rather moist airmass will remain in place across the region through the forecast period. This will provide for relatively high coverage of showers and thunderstorms each day, with development primarily driven by the diurnal instability cycle. Average QPF through the week of 1-3 inches is anticipated, with higher amounts generally in the southern and western parts of the area. With the rather moist airmass in place, locally higher amounts will be possible along with the potential for localized flooding. Guidance suggests somewhat greater opportunities for this in the Wednesday through Friday time frame, as higher PW edges into the area. There could also be a few strong storms during the week. Though mid level lapse rates generally decrease, deep layer shear may be around 30 kt at times over the latter half of the week, providing some opportunity for convective organization. Still, confidence isn't high enough in timing/ specific location to warrant mention in the HWO/graphics at this juncture. Temperatures through the week will remain seasonable, with daytime highs modulated to a strong degree by clouds/precip coverage. /DL/ && .AVIATION... 18Z TAF discussion: VFR conditions are ongoing this afternoon with much less convective activity occurring. There should still be a few storms or showers that develop but confidence in affecting a TAF site is low. MVFR ceilings may occur before daybreak in the Pine Belt but most other sites should remain VFR through much of the period. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 67 90 68 85 / 23 38 15 42 Meridian 66 90 66 84 / 20 28 18 38 Vicksburg 69 90 69 85 / 17 42 21 52 Hattiesburg 66 89 67 85 / 19 40 17 43 Natchez 68 87 68 83 / 16 42 18 55 Greenville 70 89 70 84 / 33 43 30 53 Greenwood 68 90 69 85 / 27 46 24 46 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28/DL
Hazardous weather outlook, May 24, 2:51 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 251 PM CDT Sun May 24 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 252000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 251 PM CDT Sun May 24 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 28 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 24, 3:13 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
313 PM CDT Sun May 24 2020
MSZ073-242045-
Lamar MS-
313 PM CDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAMAR COUNTY UNTIL
345 PM CDT...
At 313 PM CDT, Meteorologists were tracking a strong thunderstorm
near Baxterville, or 15 miles northeast of Sandy Hook, moving
northwest at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Lamar
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3126 8965 3121 8947 3102 8950 3101 8950
3101 8955 3100 8955 3100 8965
TIME...MOT...LOC 2013Z 113DEG 14KT 3113 8956
TWSpecial weather statement, May 24, 3:34 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Jackson MS 334 PM CDT Sun May 24 2020 MSZ072-073-242115- Lamar MS-Marion MS- 334 PM CDT Sun May 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION AND NORTHWESTERN LAMAR COUNTIES UNTIL 415 PM CDT... At 334 PM CDT, Meteorologists were tracking a strong thunderstorm 8 miles southeast of Improve, or 12 miles west of West Hattiesburg, moving northwest at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sumrall around 400 PM CDT. Improve around 405 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3127 8970 3143 8974 3143 8953 3121 8947 TIME...MOT...LOC 2034Z 147DEG 14KT 3127 8957 TW
Special weather statement, May 24, 3:36 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
336 PM CDT Sun May 24 2020
MSZ074-242100-
Forrest MS-
336 PM CDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 400 PM CDT...
At 336 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mclaurin, or 12 miles southeast of Hattiesburg, moving northwest
at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Mclaurin around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3119 8933 3128 8915 3100 8915 3100 8914
3091 8914 3091 8918
TIME...MOT...LOC 2036Z 156DEG 10KT 3116 8918
TWSpecial weather statement, May 24, 3:56 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Jackson MS 356 PM CDT Sun May 24 2020 MSZ072-242130- Marion MS- 356 PM CDT Sun May 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARION COUNTY UNTIL 430 PM CDT... At 356 PM CDT, Meteorologists were tracking a strong thunderstorm over Columbia, moving northwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Columbia around 400 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3121 8969 3115 8984 3129 8994 3143 8974 TIME...MOT...LOC 2056Z 156DEG 13KT 3124 8979 TW
Local storm report, May 24, 4:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM NON-TSTM WND GST 4 SE HATTIESBURG 31.27N 89.26W
05/24/2020 M60 MPH FORREST MS OFFICIAL NWS OBS
OBSERVED AT HBG AIRPORT ASOS.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:13 PM CDT | Special Weather Statement | JAN | Lamar | 32 min |
| May 24, 3:34 PM CDT | Special Weather Statement | JAN | Lamar | 41 min |
| May 24, 3:36 PM CDT | Special Weather Statement | JAN | Forrest | 24 min |
| May 24, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 41 min |
| May 24, 3:56 PM CDT | Special Weather Statement | JAN | Marion | 34 min |
| May 24, 4:26 PM CDT | Special Weather Statement | JAN | Covington | 49 min |
| May 24, 4:41 PM CDT | Special Weather Statement | JAN | Covington | 49 min |
| May 24, 4:44 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 46 min |
| May 24, 5:30 PM CDT | Special Weather Statement | JAN | Simpson | 45 min |
| May 24, 6:09 PM CDT | Special Weather Statement | JAN | Jones | 51 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 23 min |
| May 24, 6:19 PM CDT | Special Weather Statement | JAN | Clarke | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.